|Does Sustiva eventually feel better?
Oct 13, 2004
I have been on Combivir and Sustiva for almost 2 months now (diagnosed for one year). When I first started taking this regimen, I got really bad drug rushes after taking Sustiva the first week and the Sustiva rash the second week. I'm happy to say the side effects have gotten milder since then (the rash subsided completely in about a week). I was going to ask my doc if I could switch to something other than Sustiva early on, but he encouraged me to continue with it, because my viral load dropped from 62,900 to 262 (with my CD4 count increasing from 226 to 306) in that first month.
I feel as though I am tolerating this regimen pretty well, and I now believe I can live with it. However, I still have drug spikes about an hour or so after taking Sustiva at night. Is there anything I can do or should be doing to minimize these? Usually, I go to bed to avoid them, but I'm worried I won't always be able to do this. For example, I have a wedding to go to next week and it will probably be a late night. I'd rather not have to go through feeling so hopped up around my family members!
I tried not eating 2 hours before and 1 hour after taking the Sustiva -- but that didn't seem to help. And then I started to not restrict my eating at all, and that didn't seem to make the drug spike any worse. Are there some foods that make the spike worse than others?
Seeing that this symptom was pretty intense at first and is now somewhat milder, I'm wondering if it is something I can expect will go away completely in time. Any hope there?
Also, I've noticed that about an hour before I am due to take the Sustiva, I start getting kind of edgy. When I eventually take it again, I start to feel a little bit more together (at least until the spike hits). It is as though the drug is wearing off and I'm going through mild withdrawal or something. Will this symptom start to get better in time -- or should I just expect this?
I appeciate any insights and advice you can give. Thanks!
| Response from Dr. Henry
For many patients the central nervous system side effects continues to diminish over several months. In one ACTG study the CNS effects of Sustiva were pronounced in the first month and then the rates were similar compared to the non-Sustiva arms after the first 4-6 weeks. I cannot confidently support any particular food /meal strategy. Decreasing fat content in the meal close to dosing the Sustiva can help some. For patients with persistent complaints then switching the Sustiva to Viramune or a PI is often considered. KH
Get Email Notifications When This Forum Updates or Subscribe With RSS
- How Likely Is It To Get AIDS From Insertive Anal Sex Without Condom?
- How Long Do I Wait To Get Tested After Swallowing Precum?
- Is It Possible To Get HIV From Drinking After Someone?
- Licking Penis And HIV Testing
- Licking Rectum How Long Does It Take To Test Positive For HIV
- Masturbation And Dna Pcr Testing
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.